Alert archive / Wyoming / High Wind Warnings in 2012

High Wind Warning 6, NWS Rapid City, SD

April 12, 2012Campbell County, Wyoming

NWS Rapid City, SD issued this high wind warning at Apr 12, 2012, 9:28 AM MDT for Campbell County, Wyoming. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 2012, 9:28 AM MDT (15:28 UTC)
Expired
Apr 12, 2012, 2:09 PM MDT
In force
5 hr
Issued by
NWS Rapid City, SD

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 9:34 AM MDTNON-TSTM WND GST 615 Nnw Downtown Gillette, WY
Apr 12, 9:41 AM MDTHIGH SUST WINDS 4516 Wsw Downtown Gillett, WY
Apr 12, 9:51 AM MDTNON-TSTM WND GST 621 Nne Echeta, WY
Apr 12, 10:00 AM MDTNON-TSTM WND GST 6015 Sw Downtown Gillette, WYTIME ESTIMATED
Apr 12, 10:49 AM MDTHIGH SUST WINDS 4725 Nne Weston, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 3.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WWUS73 KUNR 121528
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
928 AM MDT THU APR 12 2012

...STRONG SOUTHERLY WINDS ACROSS CAMPBELL COUNTY WYOMING...

.A STRONG LOW PRESSURE SYSTEM IN SOUTHEAST MONTANA WILL PRODUCE
VERY GUSTY SOUTHERLY WINDS ACROSS CAMPBELL COUNTY WYOMING THROUGH
MID AFTERNOON.

WYZ054-055-122100-
/O.NEW.KUNR.HW.W.0006.120412T1528Z-120412T2100Z/
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
INCLUDING THE CITIES OF...GILLETTE...WRIGHT
928 AM MDT THU APR 12 2012

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON. 

* SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH
  ARE EXPECTED.

* WINDS WILL PERSIST THROUGH EARLY AFTERNOON...AND SLOWLY DIMINISH
  LATE THIS AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$
1 follow-up statement
423 
WWUS73 KUNR 122009
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT THU APR 12 2012

WYZ054-055-122115-
/O.CAN.KUNR.HW.W.0006.000000T0000Z-120412T2100Z/
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
INCLUDING THE CITIES OF...GILLETTE...WRIGHT
209 PM MDT THU APR 12 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH
WIND WARNING. 

WIND SPEEDS HAVE DIMINISHED SLIGHTLY ACROSS THE AREA...BUT WILL
REMAIN BREEZY THROUGH EARLY EVENING AS A COLD FRONT MOVES THROUGH
NORTHEAST WYOMING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Apr 12, 3:15 AM MDT, 6 hours 13 minutes earlier.

Area forecast discussion, Apr 12, 3:15 AM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 AM MDT THU APR 12 2012

LONG WAVE RIDGE EXTENDS FROM CENTRAL SD TO OK AND CONTINUES TO
PROGRESS SLOWLY E WD. DEEP...COMPLEX LONG WAVE TROF IS ALONG THE W
COAST OF U.S. ONE MAJOR SHORT WAVE IS OVER NV WITH AN UPSTREAM
KICKER OVER THE N PACIFIC NEAR 140W. SEVERAL SMALLER SCALE SHORT
WAVES ARE EMBEDDED IN THE LARGER SCALE FLOW. MODELS CONTINUE TO
STRUGGLE WITH THE DETAILS OF THESE WAVES.

AT 06Z SFC LOW PRESSURE LIES FROM CNTRL MT TO CNTRL WY WITH A
STRONG PRESSURE GRADIENT EAST OF THIS SYSTEM. THE LOW IS FCST TO
MOVE NE WD WITH A FRONT AND SHARP TROF MOVING E WD ACROSS THE CWFA
DURING THE DAY AND THIS EVG. LATEST NAM IS A BIT SLOWER WITH THIS FEATURE.

HRRR MODEL SHOWS A NW/SE BAND OF CONVECTION MOVING NE WD ACROSS
WRN SD DURING THE MORNING HOURS. THIS BAND SEEMS TO BE REASONABLY
TIED TO A BAND OF 500 MB Q VECTOR CONVERGENCE SHOWN IN THE NAM80
PROGS ASSOCIATED WITH A SHORT WAVE ALOFT. WHILE THERE ARE
INDICATIONS OF SUBSIDENCE FOLLOWING THIS WAVE DURING MID-DAY
TODAY...IT IS FOLLOWED VERY QUICKLY BY THE NEXT SHORT WAVE AND
SOME ASCENT. SO SOME SHOWERS AND TSTMS REMAIN POSSIBLE LATER TODAY.

06Z NAM IS SHOWING MORE FORCING FOR DESCENT ON FRIDAY OVER SE
PORTIONS OF THE CWFA WITH MODEST INDICATIONS OF ASCENT OVER THE
NW. GIVEN THE UNCERTAINTY IN POSITION OF THESE DETAILS...KEPT
CHANCE NW AND SLIGHT CHANCE SE POPS IN PLACE. ANOTHER...STRONGER SHORT
WAVE APPROACHES ON SAT WITH BROADER AREA OF Q VECTOR CONVERGENCE
INDICATING GOOD ASCENT AND MORE CHANCES FOR SHOWERS. THIS SYSTEM
IS ASSOCIATED WITH CLOSED 500MB LOW FORECAST TO BE NEAR THE UT/CO
BORDER AT 00Z SUN.

STAYED CLOSE TO GUIDANCE ON TEMPS WITH FAIRLY WARM TEMPS
TODAY...THEN A BIT COOLER AS LONG WAVE TROF MOVES INTO THE AREA.

.DISCUSSION...
EXTENDED...LATEST ECMWF AND GFS SOLUTIONS HAVE COME INTO PRETTY GOOD
AGREEMENT SHOWING UPPER LOW EJECTING OUT OF THE FOUR CORNERS AREA
AND MOVING NORTHEASTWARD INTO SWRN NEBRASKA BY 18Z SUNDAY...THEN
INTO CENTRAL MINNESOTA BY MIDDAY MONDAY. THAT WILL CREATE A CHANCE
OF SHOWERS ON SUNDAY THROUGH MONDAY...WITH BEST CHANCE OF
PRECIPITATION LOCATED JUST TO THE NORTH OF THE LOW TRACK OVER SOUTH
CENTRAL SOUTH DAKOTA ON SUNDAY AND SUNDAY NIGHT. TEMPERATURES MAY BE
COLD ENOUGH AT THE HIGHER ELEVATIONS OF THE BLACK HILLS FOR SOME
LIGHT SNOW ACCUMULATIONS ON SUNDAY AND SUNDAY NIGHT...WITH A CHANCE
OF PATCHY LIGHT SNOW ACCUMULATION ON THE PLAINS LATE SUNDAY NIGHT
INTO EARLY MONDAY MORNING. A SERIES OF WEAK WAVES IN WESTERLY FLOW
ALOFT WILL BRING A SLIGHT CHANCE OF SHOWERS AGAIN ON TUESDAY NIGHT
AND WEDNESDAY. MUCH COOLER THAN NORMAL TEMPERATURES ARE EXPECTED ON
SUNDAY...WITH WARMER THAN NORMAL TEMPERATURES AGAIN ON BY TUESDAY
AND WEDNESDAY.

&&

.AVIATION...12Z TAF FORECAST
BREEZY TO WINDY CONDITIONS WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED OVER THE AREA TODAY INTO TONIGHT.
AREAS OF MVFR CIGS WILL BE FOUND ACROSS MUCH OF THE AREA DURING THE
EARLY MORNING HOURS. CONDITIONS WILL IMPROVE TO VFR BY MIDDAY. MVFR
CIGS WILL THEN REDEVELOP OVER SOUTH CENTRAL SOUTH DAKOTA THIS
EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BARBER
LONG TERM....10
AVIATION...10
Hazardous weather outlook, Apr 12, 9:23 AM MDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
923 AM MDT THU APR 12 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
923 AM MDT (1023 AM CDT) THU APR 12 2012

...HIGH WIND WARNING THROUGH 3 PM FOR CAMPBELL COUNTY WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. VERY STRONG
SOUTHERLY WINDS WILL BE FOUND ACROSS PARTS OF NORTHEAST WYOMING
THROUGH MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Apr 12, 9:27 AM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
927 AM MDT THU APR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     HIGH SUST WINDS  1 NNE ECHETA            44.46N 105.84W
04/12/2012  M40 MPH          CAMPBELL           WY   OTHER FEDERAL

0751 AM     NON-TSTM WND GST 1 NNE ECHETA            44.46N 105.84W
04/12/2012  M58 MPH          CAMPBELL           WY   OTHER FEDERAL

0838 AM     NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.53W
04/12/2012  M59 MPH          CAMPBELL           WY   ASOS

0851 AM     HIGH SUST WINDS  1 NNE ECHETA            44.46N 105.84W
04/12/2012  M41 MPH          CAMPBELL           WY   OTHER FEDERAL

&&

MLS

Nearby

High Wind Warnings in Wyoming, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.